A Message from the PA DOH
This announcement has 1 attachment:
The Division of School Health staff received this HAN alert and feel it is important for schools to be aware of the dangers of this drug and the danger to people exposed to persons who have used it or have residue on their person.
We also feel it is important for school nurses to sign up for HAN alerts. These alerts keep people in touch with breaking health news and issues. Here is the link to sign up for the alerts. https://han.pa.gov/
Through its partners, the Pennsylvania Department of Health (PADOH) has been made aware of the second known and confirmed death in the commonwealth from the use of carfentanil.
What is Carfentanil?
Carfentanil is an extremely potent fentanyl analog (synthetic opioid). Designed in 1974, carfentanil was previously used exclusively for veterinary use with large animals and is not approved for use in humans, as it has been shown to be 100 times more potent than fentanyl in animal studies.
Carfentanil and other fentanyl analogues present a serious risk to public safety, first responder, medical, treatment and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, patch and spray. Some forms can be absorbed through the skin or accidentally inhaled.
Signs and symptoms of exposure to carfentanil are consistent with opioid toxicity and include:
- pinpoint pupils;
- respiratory depression (shallow or absent breathing);
- depressed mental status (dizziness, lethargy, sedation or loss of consciousness);
- gastrointestinal irritation (nausea, vomiting); and
- cardiovascular failure (weak or absent pulses and cold, clammy skin).
What should responding personnel do if they encounter this substance?
First responders should use caution and utilize appropriate personal protective equipment (PPE) when handling carfentanil due to the drug’s ability to be absorbed through the skin. As a result, carfentanil could pose a grave danger to law enforcement and other first responders encountering the drug in an emergency medical situation.
Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency. 
Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.
Be ready to administer multiple doses of naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes.
Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.
Any questions or concerns regarding these recommendations should be directed to the PADOH (1-877-PA-HEALTH) or your local health department.
Categories of Health Alert messages:
Health Alert: conveys the highest level of importance; warrants immediate action or attention.
Health Advisory: provides important information for a specific incident or situation; may not require immediate action.
Health Update: provides updated information regarding an incident or situation; no immediate action necessary.